Flood, Halifax
- When
- September 23, 2:45 PM EST to September 25, 5:30 PM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Dan River crested almost a foot above flood stage at Paces at 300 PM on the 24th and almost 5 feet above flood stage at 1030 PM on the 24th at South Boston. The Roanoke River crested almost 2 feet above flood stage at Randolph at 4 AM on the 24th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall during the evening hours on the 22nd and early morning hours on the 23rd resulted in minor flooding on portions of the Roanoke and Dan Rivers.The Dan River crested almost a foot above flood stage at Paces at 300 PM on the 24th and almost 5 feet above flood stage at 1030 PM on the 24th at South Boston. The Roanoke River crested almost 2 feet above flood stage at Randolph at 4 AM on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 23, 1:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT TUE SEP 23 2003 NEAR TERM...APPEARS BASICALLY A TEMP FCST IN ORDER AS HIGH PRES SETTLES ABOUT OVERHEAD TNGT BEFORE SLIDING OFFSHORE WED. EXPECT WITH LACK OF MUCH OF A SUBSIDENCE INVERSION...SHOULD SEE AFTN CU DSIPT WITH LOSS OF HEATING...GIVING WAY TO GOOD RAD CONDS OVERNGT UNDER CLR SKIES. WILL CONT WITH LOWS JUST BELOW MOS AS ONGOING DRY ADVECTION CONTS AND ALLOWS LOW/MID 40S...IF NOT A FEW COLDER 30S DEEP VALLEYS. DVLPG WEAK RETURN LOW LEVEL FLOW ARND EXITING HIGH ENOUGH FOR SOME ADTNL CU WED...OTRW MSTLY SUNNY AND WARMER WITH HIGH TEMPS GNRLY IN THE 70S. THU-FRI...WILL SEE NEXT NRN STREAM 5H TROF DIG SE THU PUSHING AN ASSOCD WEAK CD FRONT INTO THE W LATE THU...BEFORE THE BNDRY GNRLY WASHES OUT FRI. GIVEN LACK OF DEEP RH AND LITTLE PREFRONTAL MID LEVEL BACKING...PLAN TO HOLD WITH SLGT CHC POPS THU AFTN NW...EDGING TWD THE BLUE RIDGE THU EVE PER PREFERRED DRIER GFS. ANY POPS FRI QUITE IFFY PER ONLY FAINT BLYR MCON IN LGT SE FLOW AND LACK OF MUCH LIFT. SINCE ETA SEEMS QUITE OVERDONE WITH QPF ALONG RESIDUAL MID LEVEL VORT AXIS...WILL HOLD ON ADDING POPS FRI FOR ONE MORE CYCLE FOR NOW. OTRW PLAN TO BOOST CLDNS A BIT MORE FRI AFTN WITH SEASONAL TEMPS THU COOLING SLGTLY FRI. EXTENDED...LOOKS LIKE SHRA THREAT TO INCREASE OVER THE WEEKEND AS SW FLOW DEEPENS AHEAD OF YET ANOTHER STRONGER UPSTREAM 5H TROF. APPEARS COVERAGE RATHER WIDELY SCTD SAT AT BEST...WITH CHCS INCREASING SAT NGT/SUN ESPCLY W AHEAD OF THE FRONT. SINCE BEST SUPPORT LIKELY TO PASS N WILL LEAVE POPS IN THE LOW CHC RANGE FOR NOW. ASSOCD UPPER COLD POOL VORTEX TO BE THE DOMINANT PLAYER MON/TUE AS PROGGED 85H TEMPS FALL CLOSE TO 0C ACROSS THE FAR NW ZONES LATE TUE. WITH POST FRONTAL FLOW BECMG ANTICYCLONIC WILL LEAVE MON DRY AND INTRO A SLGT CHC -SHRA NW RIDGES TUE GIVEN UPSLOPE NW FLOW. OTRW PC E TO MSTLY CLDY W AND RATHER CHILLY TO END OUT SEPTEMBER. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY RIVER FLOODING IS POSSIBLE TODAY ALONG THE MIDDLE JAMES AND THE DAN RIVERS DUE TO THE RAIN MONDAY AND MONDAY NIGHT. PLEASE REFER TO WBCFLWRNK FOR ANY RIVER FLOOD WARNINGS THAT MAY BE ISSUED TODAY. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. AMS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337752, 5337753.